Arizona, 2004

Damaging Wind in Arizona, April 1, 2004

April 1, 2004 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 1, 3:40 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 1, 3:40 PM MST, 3 hours 5 minutes before
AZZ020>028-CAZ030>033-020545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST THU APR 1 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LARGE UPPER LEVEL LOW PRESSURE AREA WILL SETTLE DOWN OVER THE
DESERT SOUTHWEST THE NEXT SEVERAL DAYS...WITH VERY LITTLE MOVEMENT
OF THIS SYSTEM EXPECTED UNTIL EARLY NEXT WEEK. THIS WILL BRING
DRASTIC CHANGES TO OUR WEATHER...WITH MUCH COOLER TEMPERATURES ON
TAP...AND INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. DRIER AND
WARMER WEATHER WILL RETURN TO THE AREA TOWARDS THE MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...
AFTERNOON LOCAL WARNING RADARS SHOWING BEST AREA OF CONVECTION THIS
AFTERNOON OVER SE AZ...WITH WEAKER ECHOES OVER THE REST OF ERN AZ.
SE AZ STORMS DUE IN PART TO PROXIMITY OF MEXICAN UPPER LOW. THIS
SYSTEM FORECAST TO DAMPEN OUT AND LIFT NEWD BY EARLY FRIDAY. MAIN
LOW STILL TAKING SHAPE TO OUR NW WITH VERY VIGOROUS...INTENSE VORT
MAX HEADED OUR WAY. THIS LOW PROGGED BY MODELS TO DROP INTO FAR SRN
CA AND THEN BECOME QUASI-STATIONARY DUE TO PERSISTENT BLOCKY ERN US
TROUGH. OMEGAS ASSOCIATED WITH DEVELOPING CA TROUGH ARE FORECAST TO
BE QUITE IMPRESSIVE AND PROLONGED FOR AREAS E OF CO RIVER. THIS
SHOULD HELP TO LIFT WHAT MOISTURE WE CURRENTLY HAVE IN PLACE OVER
THE CWFA AND GIVE WAY TO INCREASING CHANCES OF SHOWERS AND THUNDER-
STORMS LATER TONIGHT INTO THE WEEKEND. COULD ACTUALLY BE SEVERAL
WAVES OF PRECIP...BUT THESE WILL BE VERY HARD TO TIME. THEREFORE...
HAVE APPLIED THE BROAD-BRUSH TO THE POPS RIGHT ON INTO SATURDAY...
THEN DECREASING COVERAGE SOMEWHAT BY SUNDAY AS ACTIVITY BECOMES MORE
DIURNALLY DRIVEN...WITH BEST THREATS BY THEN NEAR THE MOUNTAINS.
WILL CONTINUE THREAT OF MAINLY MOUNTAIN STORMS ON MONDAY...THEN WILL
CALL FOR DRYING AND WARMER WEATHER AFTER THAT...ALTHOUGH LINGERING
MOISTURE ON TUESDAY MAY EVENTUALLY REQUIRE A TOKEN TSTM MENTION FOR
ZONE 24 IN LATER FORECAST PACKAGES.

AM ALSO CONCERNED WITH POTENTIALLY SEVERE WEATHER THREAT FOR FRIDAY
AFTERNOON/EVENING AND THEN AGAIN SATURDAY AFTERNOON. WE WILL HAVE
SUFFICIENT MOISTURE IN PLACE BOTH DAYS...PERHAPS SOME SUNSHINE FOR
AFTERNOON HEATING...NICE SHEAR PROFILE AND MUCH COLDER AIR ALOFT.
STAY TUNED ON THIS.

FINALLY...WINDS ARE GETTING CLOSE TO ADVISORY LEVELS AT ISOLATED
SPOTS THIS AFTERNOON AS GRADIENTS ALOFT INCREASE. ACTING AGAINST
LARGE SCALE STRONG WINDS WILL BE THE POSSIBILITY FOR DEVELOPING
CLOUDS/SHOWERS IN UPWARD MOTION FIELDS. WILL HOLD OFF GOING FOR AN
ADVISORY FOR NOW...BUT LATER SHIFTS WILL WANT TO KEEP A CLOSE EYE
OUT FOR THIS.

&&

.PSR...WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

ESTLE
Hazardous weather outlook, Apr 1, 6:26 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
626 AM MST THU APR 1 2004

AZZ020>028-CAZ031-020100-
GREATER PHOENIX AREA-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
626 AM MST (526 AM PST) THU APR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT UNSETTLED
WEATHER CAN BE EXPECTED FRIDAY AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RSB

The radar

The Phoenix radar (KIWA), 20 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
April 1, 6:45 PM MST to 6:55 PM MST
Where
Maricopa County, Mesa
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.417, -111.817

Awning blown off mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391046.